Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • glad I read this. I have been on anastrozole 3 years and complained of joint pain. Was given a month rest then put on letrozole. Oh my god been on it a month and I just want to lie down and die cannot take this pain any longer day and night. Constant headache shoulders hips knees feet hands. And I have a good pain threshold. Not taking it again 

Reply
  • glad I read this. I have been on anastrozole 3 years and complained of joint pain. Was given a month rest then put on letrozole. Oh my god been on it a month and I just want to lie down and die cannot take this pain any longer day and night. Constant headache shoulders hips knees feet hands. And I have a good pain threshold. Not taking it again 

Children
  •  

    Hi Jenny,

    Welcome to the forum.

    I'm sorry to hear of the problems that you've been having with Letrozole. Have a word with your care team before stopping it altogether. There are other medications that you could take instead.

    Please let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  •  

    Hi Jenny,

    Welcome to the forum.

    I am sorry to hear about the problems you are having with Letrozole. If you are not taking it again, I hope that you have discussed this with your oncologist. There are a number of alternatives if you cannot cope with Letrozole. Can I ask why you stopped taking Anastrozole?

    Please keep in touch and let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • Re: Letrozole

    Hi everyone 

    i have stage 3, invasive ductal carcinoma, hormone receptive in my right breast since July 2018. I am 59. Had chemo, lumpectomy, tested on 5 lymph nodes and 3 positive so back in for complete lymph removal and out of the 42 taken there was no cancer, thankfully. Radiation followed for 1 month and I have been on letrozole since Jan 2019, oncologist took me off them in August because the bone pain was so bad so I’m six weeks off it now. He is prescribing Tamoxifen which I’m due to start after I see him on Wednesday BUT I’m worried because he said it can cause blood clots!!!! Also the bone pain is still as bad hasn’t improved, my gp gave me oruvail tabs (anti-inflammatory) which did work for the first few days but not  now. The pain in my hands, shoulders and groin is unbearable. I was hoping to get back to work but just like you’ve said I feel so old, sleeping is tough with the pain and I wake in agony especially my hands. Now I’m dreading taking another inhibitor in case I get a stroke!! Also fed up taking more tablets for side effects. I’m going to ask for a PET scan to make sure that cancer hasn’t spread. Am I being ridiculous? I thought things were going great especially after chemo which was horrendous. Sorry for being such a moan! Hope you’re all doing good. Thanks x 

  •  

    Hi Ellen,


    Welcome to Cancer Chat. I am sorry to hear of your experience with Letrozole, but glad to hear that you are moving on to something else in the way of treatment. I have had 2 bouts of breast cancer in the past 9 & 10 years respectively. Both caused their own problems, but Tamoxifen generated fewer complications than Letrozole. I do hope that the Tamoxifen works well for you and, that your side-effects are fewer with it too.

    It sounds as if you have had a hard time between radiotherapy, chemo and surgery. Having this all topped off by the side-effects you mention is never easy. Any one of us who have had a cancer diagnosis always lives in fear of recurrence. It is usual for further testing to be carried out a year after surgery and a certain time after chemo to see how effective treatment has been.

    If you haven’t had any testing yet, you are quite right to ask for this to be done. I do hope that you get your pet scan and, that nothing untoward is found. Please keep in touch and let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • I too had invasive breast cancer & did a year on Letrozole which was more than enough, same side effects as yourself.  Then 3 years on anastrozole, which at first seemed slightly better but after 3 years I was crippled, like an old woman & I started to stop it, having breaks.  So my surgeon suggested Tamoxifen.  I was reluctant as had 2 friends who got problems with it.  But it has been the best thing for me.  After one month I didn't see any improvement in side effects, pains & stiffness, but after a couple of months, one day I just walked downstairs normally (as opposed to one legged :p) & since then much improvement.  I do get leg & foot cramps on an evening, but was prone to those in the summer anyway.  I've never worried about clots, although when I fly I always wear the operation stockings I kept.  I would recommed changing onto it.  My pains were that bad that I thought it had spread to my bones, so I'm not surprised you're concerned.

  • Update my Doc took new blood test after I stopped taliking Letrozole. My liver enzymes had risen whilst on it, they went back to normal once I stopped taking it! . No more Letorzole for me, still have bone pain 

  • I found it took about 6 or 7 weeks after stopping the medication for bone & joint pain/stiffness to cease.

  •  

    Hi Claire,

    You're lucky in that your bone and joint pain have gone. I stopped taking Letrozole in July 2017. I had 2 knees replaced while I was taking it and, I still get severe joint and bone pain.

    Kind regards,

    Jolamine xx


  • I stopped taking Letrozole in 2017 after too much bone pain, I had a shoulder replacement in 2018, a knee replacement in 2019 and my other knee is being done in January 2020. So many reports of bone pains yet still it is prescribed.

    for a while I took nothing then a new consultant gave a different drug

    I now take aromasin also called EXEMESTANE .

    dont just suffer, talk to your consultants, there are alternatives out there ladies.

  • Hello, I've just been diagnosed and need a lumpectomy. I'm eighty three and about to start on Letrozole. The side effects sound frightening so I came online and found this chat room. It seems like I'm right to be worried! I don't know whether to start on the pills or not. I'm not sure at my age whether I am strong enough for the operation and radiotherapy - mentally or physically.

    I wondered if anyone regrets coming off, or going on, Letrozole, and if anyone my age has any information generally.